On Thursday night I went to an event that involved dipping chocolate. I grabbed what was probably the equivalent of a small banana and a few pretzels and poured a little chocolate onto my plate to dip them in.
Before the event, I was 129 mg/dL. By about two hours after, I was quite high (like close to 400). Rollercoaster #1 – miscounting carbs. The problem was, by the time I realized this, I was sitting at a table at Cheesecake Factory with some friends.
Since I had just had some sweet stuff, I hadn’t anticipated getting a dessert at Cheesecake Factory anyway, so I just had an order of mozzarella sticks.
Two hours later, I was at 139 mg/dL. Wheeeeee! Headed down the hill and picking up speed. I lwoke up having landed at the bottom of the hill at 59 mg/dL about an hour later at 1:48 am and corrected with some peanut butter cracker and an apple juice box.
By 2:30 am I tested at 108 mg/dL and felt confident enough in my numbers to go back to bed. Click-click-click, the car is headed up the tracks again. On the way to bed, I remembered that it was time to change my set.
I pulled a Sure-T out of the drawer, found a good spot on the back of my arm, put the infusion site in and put an IV3000 over it, peeled the paper off the back of the connector portion and stuck that part down, and connected the set to the rest of the tubing. Site change done, and headed to bed.
Simple enough, right? Anyone notice that I forgot something?
I woke up the next morning a little before 8 am and rang in at an amazing 354 mg/dL.
Did anyone guess what happened? Let’s take a closer look at the set I use.
The tubing on the left is what connects to the reservior and was full of insulin because I had not changed the reservior that night, only the set. On the other hand, the tubing on the right was completely empty when my head hit the pillow.
That tubing takes about 3 units to fill, so I had probably received about half of the insulin I should have the rest of that night.
It took me until lunchtime that day to get back in range. No love for that diabetes rollercoaster.